Alert archive / Tennessee / Flood Watches in 2011

Flood Watch 2, NWS Nashville, TN

March 8, 201131 counties in Tennessee

NWS Nashville, TN issued this flood watch at Mar 8, 2011, 10:30 AM CST for 31 counties in Tennessee. It took effect at Mar 8, 2011, 9:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2011, 10:30 AM CST (16:30 UTC)
In effect from
Mar 8, 2011, 9:00 PM CST
Expired
Mar 9, 2011, 5:53 AM CST
In force
9 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 31 counties

Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WGUS64 KOHX 081630
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CST TUE MAR 8 2011

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY....

.AS A COLD FRONT APPROACHES MIDDLE TENNESSEE LATER TONIGHT 
AND SLOWLY MOVES ACROSS THE AREA ON WEDNESDAY...HEAVY RAINFALL WILL
BE POSSIBLE. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED ACROSS
THE SOUTH AND EAST...WITH 1 TO 2 INCHES BACK TOWARD THE NORTHWEST.
HIGHER AMOUNTS MAY OCCUR LOCALLY...SPECIFICALLY ACROSS THE EXTREME
SOUTHEAST.

TNZ008>011-027>034-056>066-075-077>080-093>095-090200-
/O.NEW.KOHX.FA.A.0002.110309T0300Z-110310T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1030 AM CST TUE MAR 8 2011

...FLOOD WATCH IN EFFECT FROM 9 PM CST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE...INCLUDING THE 
 FOLLOWING COUNTIES...BEDFORD...CANNON...CLAY...COFFEE...
 CUMBERLAND...DAVIDSON...DE KALB...FENTRESS...GILES...GRUNDY...
 HICKMAN...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...
 MAURY...OVERTON...PERRY...PICKETT...PUTNAM...RUTHERFORD...
 SMITH...SUMNER...TROUSDALE...VAN BUREN...WARREN...WAYNE...
 WHITE...WILLIAMSON AND WILSON.

* FROM 9 PM CST THIS EVENING THROUGH WEDNESDAY AFTERNOON

* ONE TO THREE INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE...ESPECIALLY THE SOUTHEAST.

* CONSIDERING RECENT RAINS AND HIGH SOIL MOISTURE...THE RAINFALL
  MAY CAUSE FLOODING IN LOW LYING AREAS...INCLUDING CREEKS AND
  STREAMS. RIVER FLOODING IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

07
2 follow-up statements
633 
WGUS64 KOHX 090049
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CST TUE MAR 8 2011

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY....

.AS A COLD FRONT APPROACHES MIDDLE TENNESSEE LATER TONIGHT AND
SLOWLY MOVES ACROSS THE AREA ON WEDNESDAY...HEAVY RAINFALL WILL
BE POSSIBLE. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED
ACROSS THE SOUTH AND EAST...WITH 1 TO 2 INCHES BACK TOWARD THE
NORTHWEST. HIGHER AMOUNTS MAY OCCUR LOCALLY...SPECIFICALLY ACROSS
THE EXTREME SOUTHEAST.

TNZ008>011-027>034-056>066-075-077>080-093>095-091200-
/O.CON.KOHX.FA.A.0002.110309T0300Z-110310T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
649 PM CST TUE MAR 8 2011

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING 
 COUNTIES...BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND...
 DAVIDSON...DE KALB...FENTRESS...GILES...GRUNDY...HICKMAN...
 JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY...
 OVERTON...PERRY...PICKETT...PUTNAM...RUTHERFORD...SMITH...
 SUMNER...TROUSDALE...VAN BUREN...WARREN...WAYNE...WHITE...
 WILLIAMSON AND WILSON.

* THROUGH WEDNESDAY AFTERNOON

* ONE TO THREE INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS 
 POSSIBLE...ESPECIALLY THE SOUTHEAST. 

* CONSIDERING RECENT RAINS AND HIGH SOIL MOISTURE...THE RAINFALL 
 MAY CAUSE FLOODING IN LOW LYING AREAS...INCLUDING CREEKS AND 
 STREAMS. RIVER FLOODING IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

19
511 
WGUS64 KOHX 091153
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
553 AM CST WED MAR 9 2011

...FLOOD WATCH HAS BEEN CANCELED...

.RAINFALL AMOUNTS OVERNIGHT HAVE BEEN LESS THAN FORECAST, AND RAIN
IS NOW ENDING OVER WESTERN MIDDLE TENNESSEE.

TNZ008>011-027>034-056>066-075-077>080-093>095-091300-
/O.CAN.KOHX.FA.A.0002.000000T0000Z-110310T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
553 AM CST WED MAR 9 2011

...FLOOD WATCH HAS BEEN CANCELED...

THE FLOOD WATCH THAT WAS IN EFFECT FOR MUCH OF MIDDLE TENNESSEE HAS
BEEN CANCELED. RAINFALL AMOUNTS OVERNIGHT HAVE BEEN LESS THAN
FORECAST, AND RAIN IS NOW ENDING OVER WESTERN MIDDLE TENNESSEE. 

$$

ROSE

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flood watch went out at Mar 8, 10:00 AM CST, 30 minutes earlier.

Area forecast discussion, Mar 8, 10:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CST TUE MAR 8 2011

.UPDATE...
STORM SYSTEM BEGINNING TO TAKE SHAPE WITH SHOWERS AND TSTMS NOW
ONGOING ACROSS THE LOWER AND MID MS VALLEYS. SFC LOW OVER TX IS
EXPECTED TO LIFT NE AND STRENGTHEN TODAY WITH THE AFOREMENTIONED
PRECIP MOVING OUR WAY. ASSOCIATED COLD FRONT WILL MOVE RATHER
SLOWLY EASTWARD AND PRODUCE POTENTIALLY HEAVY RAINFALL AMOUNTS
TONIGHT AND WEDNESDAY.

CURRENT FORECAST FOR TODAY APPEARS TO BE ON TRACK WITH THE SHOWER
AND ISOL TSTM ACTIVITY REACHING OUR WESTERN COUNTIES IN THE
AFTERNOON. HOWEVER...WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR
TONIGHT AND INTO WED. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
EXPECTED WITH THE HEAVIEST RAINFALL ACROSS OUR SE ZONES. THE WATCH
WILL BE VALID FROM 9 PM THIS EVENING UNTIL 6 PM ON WED.

&&

.PREV DISCUSSION... /ISSUED 614 AM CST TUE MAR 8 2011/

UPDATE...FOR 08/12Z AVIATION FORECAST

AVIATION...
MID AND HIGH LEVEL CLOUDS OVER THE REGION THIS MORNING WILL
GRADUALLY LOWER AS WE GO THROUGH THE DAY. EXPECT VFR CONDITIONS
UNTIL ABOUT 09/00Z THIS EVENING AT BNA WITH THE POTENTIAL FOR
TSTMS DURING THE EVENING WITH SHOWERS CONTINUING OVERNIGHT.
SHOWERS SHOULD COMMENCE BY 09/04Z AT CSV. WINDS SUSTAINED 10 TO 12
KNOTS WITH GUSTS TO 22 KNOTS.

BOYD

PREV DISCUSSION... /ISSUED 336 AM CST TUE MAR 8 2011/

DISCUSSION...SURFACE MAP AT 09Z SHOWS 1000 MB LOW CENTERED OVER
NORTHERN TEXAS WITH WINDS ACROSS MIDDLE TENNESSEE GRADUALLY
SHIFTING AROUND TO THE SOUTHEAST. GFS BRINGS THE LOW INTO NORTHERN
MISSOURI BY 06Z, WITH A LARGE SWATH OF DEEP MOISTURE ADVECTING
INTO THE MID STATE AHEAD OF THE SURFACE FRONT. MODELS HAVE BEEN
VERY CONSISTENT WITH THE TIMING OF THIS SYSTEM, WITH THE HEAVIEST
RAIN OCCURRING BETWEEN 00Z AND 12Z, AND BETWEEN 12Z AND 18Z ALONG
THE PLATEAU. QPF'S INDICATE AROUND 1.5 TO 2 INCHES BETWEEN 18Z
TODAY AND 00Z THURSDAY. SPC HAS ALSO MOVED THE SLIGHT RISK AREA
COMPLETELY OUT OF MIDDLE TENNESSEE. GIVEN THAT THE PEAK TIME FOR
ACTIVE WEATHER IS THE OVERNIGHT PERIOD, BELIEVE THE RISK OF SEVERE
STORMS IS MINIMAL. MODEL SOUNDINGS DO SHOW DEEP INSTABILITY ABOVE
900 MB TONIGHT, BUT WITHOUT AN ACTUAL FRONT TO PROVIDE LIFT,
BELIEVE THIS SYSTEM MAY VERY WELL EVOLVE INTO A RAIN EVENT. RAIN
CHANCE WILL LINGER INTO THURSDAY WITH THE PASSAGE OF AN OCCLUDED
FRONT, BUT WE SHOULD CLEAR OUT THURSDAY NIGHT AND FRIDAY. WEEKEND
LOOKS TO BE QUITE PLEASANT, WITH THE NEXT WEATHER SYSTEM DUE ON
MONDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH WEDNESDAY
AFTERNOON FOR TNZ008>011-027>034-056>066-075-077>080-093>095.

&&

21
Hazardous weather outlook, Mar 8, 5:01 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CST TUE MAR 8 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-091130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING COLD FRONT WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS MIDDLE TENNESSEE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS WILL BE STRONG, WITH THE POSSIBILITY OF ISOLATED SEVERE
ACTIVITY. HEAVY RAINFALL IS ALSO EXPECTED WITH THIS SYSTEM, WITH
MINOR FLOODING OF LOW-LYING AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL SWEEP ACROSS MIDDLE TENNESSEE ON WEDNESDAY, WITH
ADDITIONAL THUNDERSTORMS AND CONTINUED HEAVY RAIN. STORM TOTAL
RAINFALL AMOUNTS THROUGH WEDNESDAY WILL AVERAGE 1.5 TO 2 INCHES
ACROSS MIDDLE TENNESSEE, WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SEVERE STORM ACTIVITY, AS WELL AS HEAVY RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NASHVILLE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:11 AM CSTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne35 hr

Nearby

Flood Watches in Tennessee, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.